Alert archive / Kentucky / Special Weather Statements in 2021
Special Weather Statement, NWS Jackson, KY
NWS Jackson, KY issued this special weather statement at May 4, 2021, 5:01 AM EDT for Wayne County, Kentucky. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2021, 5:01 AM EDT (09:01 UTC)
- Expired
- May 4, 2021, 5:30 AM EDT
- In force
- 29 min
- Issued by
- NWS Jackson, KY
County Wayne County, KY
The radar
The Nashville radar (KOHX), 151 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 9.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2263 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1050 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 7.6
The text
As transmitted.
162
WWUS83 KJKL 040901
SPSJKL
Special Weather Statement
National Weather Service JACKSON KY
501 AM EDT Tue May 4 2021
KYZ083-040930-
Wayne-
501 AM EDT Tue May 4 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN WAYNE
COUNTY...
At 459 AM EDT, strong thunderstorms were clustered over Byrdstown,
moving northeast at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Slickford, Susie, Zula, Hidalgo, Powersburg, Sunnybrook and Alpha.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3661 8496 3663 8500 3668 8500 3669 8502
3672 8502 3676 8501 3680 8502 3685 8495
3660 8478
TIME...MOT...LOC 0859Z 234DEG 20KT 3660 8512
$$
JMWWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at May 4, 4:39 AM EDT, 22 minutes earlier.
Area forecast discussion, May 4, 4:39 AM EDT, 22 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 439 AM EDT Tue May 4 2021 .UPDATE... Issued at 145 AM EDT TUE MAY 4 2021 Touched up the PoPs through the rest of the night per the latest radar trends and CAMs consensus. The severe threat still looks on track for later this night with already a couple of severe thunderstorms just to the west of the CWA and a strong one moving through our southeast. The latest mesoanalysis shows decent supercell parameters through much of central Kentucky and advecting east so any development will need to be watched closely for signs of organization. Have also updated the T/Td grids with the latest obs and trends. These grid changes have been sent to the NDFD and web servers. UPDATE Issued at 1050 PM EDT MON MAY 3 2021 After a lull in cloud cover during the evening, a bit of an increase in cloud cover has been noted recently over south central KY and portions of middle TN into the TN Cumberland Plateau region. Locally with the breaks in the clouds, some sheltered vally locations have dropped off to the lower 60s and in the case of the Johnson County mesonet station, the upper 50s. Some adjustments have been made to hourly temperatures as a result as well as min T for some of the valley locations. Otherwise, looking at the recent guidance including some of the 0Z CAM guidance, isolated to scattered showers and a few storms appear probable across East KY after midnight as elevated instability is expected to be present with MUCAPE generally in the 1000 to 1500 J/kg range or so. Meanwhile, the remnants of overnight convection in the MS Valley should approach the area from the west late tonight, with what is left moving across East Ky during the morning to early afternoon hours on Tuesday. A relative lull may then ensue during the mid to late afternoon to early evening, before additional redevelopment and increase in coverage likely occurs as the cold front approaches on Tuesday evening. There remains some uncertainty in the exact timing and details, but overall have increased pops a bit during the morning to early afternoon on Tuesday and then decreased pops a bit during mid to late Tuesday afternoon. Any early to midday convection should limit convection in the afternoon until the cold front nears. UPDATE Issued at 740 PM EDT MON MAY 3 2021 Mid level height rises have led to a lull in the shower activity this evening with some breaks in the cloud cover noted on recent satellite imagery. Guidance still suggests some convection may move into or develop across the area later tonight as elevated instability is anticipated to remain. However, more widespread convection should move into the area around or after dawn. Clouds should generally increase as the night progresses, with at least an increase in mid and high level clouds anticipated overnight with some low clouds developing, particularly where any showers or storms track. Uncertainty still remains with the details and trends will be monitored to fine to timing as needed. Hourly grids have been updated based on recent observations, lowering pops over the next few hours while blending into the inherited pops for the overnight. Remaining hourly grids have also been adjusted based on recent observations and trends. && .SHORT TERM...(This evening through Tuesday night) Issued at 528 PM EDT MON MAY 3 2021 Showers are lifting off to the northeast along with a surface trough late this afternoon. There is a complex surface frontal zone to our west extending from the Upper Midwest south-southwest through the Ozarks and then through OK/TX. This boundary will become the focus of shower and thunderstorm activity that will eventually affect our area during the short term. There is considerable uncertainty concerning the overnight. CAMs are showing a variety of solutions for eastern Kentucky. The HRRR brings an area of convection across our south by around 07-09Z. Other CAMs including the namnst seem more keen on a complex of storms (MCS) rolling east-southeast through western and south central portions of the Commonwealth, with more of a glancing blow for our southwestern zones between 09-12Z. Forecast soundings do indicate some elevated instability through the overnight period, generally between 1000-2000 J/kg. Effective shear of 30-35 kts would be sufficient for some strong to severe storms late tonight should anything manage to fire. There are some decent height rises aloft over the mid Ohio Valley through the evening tonight. Thus expecting a general warming aloft which should tend to dampen any convection that does fire. While convection can not be ruled out, rising heights should have the effect of moderating lapse rates aloft and in turn taking some of the convective growth factor out of the equation. Much of the instability does reside in the -10 to -30 C (large) hail growth region, and any organized convection should be enough to produce gusty to possibly damaging surface winds. But at this time am hesitant enough not to buy into the HRRR solution wholesale and feel it may be over zealous with overnight convection. However, believe it is prudent to expect the possibility of some strong storms, and can not rule out an isolated severe storm or two leading up to sunrise, mainly across our southwest zones. Fast moving trough and corresponding surface front will approach our area late Tuesday, Tuesday night. MUCAPES of 1500-2500 J/kg and a strong effective shear of about 50 kts will set the stage for another round of weather, which could be the round that would provide us with our best chance of severe weather late Thursday afternoon into Thursday evening. Lapse rates aloft could be more impressive, but are just steep enough to warrant a potential of hail, with shear making up the difference. The key to severe weather potential will be how much destabilization occurs with morning convection tomorrow versus how much we are able to recover and destabilize by late afternoon and Tuesday evening. With the wide variety of solutions and various evolutions, this is probably the most challenging part of the short term. At present confidence is low, but suspect our best chance of anything severe will come with convection that could fire along and ahead of the frontal boundary Tuesday evening. .LONG TERM...(Wednesday night through Monday) Issued at 439 AM EDT TUE MAY 4 2021 0Z Thursday will start off with high pressure moving into the CWA from the west following a departing cold front. Models are in much better agreement about timing of the precip as it exits KY, with the CWA going completely dry before 6Z. This area of high pressure will remain in control of eastern KY through Thursday, keeping dry conditions in place. That being said, we will still be located within a deep longwave trough aloft, which will advect colder Canadian air into the region. So despite abundant sunshine on Wednesday, temperatures will only top out int he 60s for highs. A shortwave is set to move through the overarching longwave trough, reaching the state by 0Z Friday. A surface low would also have been associated with this upper level wave, but will dissipate before the wave begins traversing the state. Expect there to be some precip chances as the wave moves through, impacting the JKL CWA Thursday night and Friday. There is still quite a bit of disagreement as to the extent of this precip between the GFS and ECWMF, so stuck with the NBM at this point for pop. However, feel it is favoring the eastern CWA a bit, so wouldn't be surprised if pops increase across the rest of the CWA in coming forecasts. Highs will once again only top out in the low to mid 60s for both Thursday and Friday. This will limit instability across the area, so do not have any mention of thunder at this time. Both models try to show another surface low and weak shortwave bringing a surge of moisture to the region late Friday into Friday night. The ECMWF just skirts the far eastern portion of the state with pops, while the GFS should primarily stay just to the north of the CWA. Overall, doesn't look to be much impact. Meanwhile, a strong surface low pressure system will have developed to our west, and will be located across the Central Plains by 12Z Saturday. While enhanced NW flow is expected to remain in place aloft, at the surface, southerly winds will be in place as high pressure slides to our south and this next low pressure system approaches from the west. A warm front will quickly form and lift northward through the state during the day Saturday, with a warmer and more moisture laden airmass moving into the state. The GFS has precip associated with this system moving into the state throughout the day Saturday, quickly overspreading the state and portions of the Mid-Mississippi Valley with likely pops by 18Z. As has been the trend, the ECMWF has a similar pattern, but is substantially slower than the GFS, not having pops reaching central and eastern KY until between 18 and 0Z Sunday. Even then, it lifts north quickly, with little impact to the eastern portion of the state. The NBM bridges the gap between the two, keeping only chance pops during this time. Showers and thunderstorms then increase Saturday night and into Sunday according to both models as the low pressure system moves into the Ohio Valley and the associated cold front begins to traverse the state. This front will become more elongated from west to east throughout the day Sunday and will slow its progression southward, keeping shower and thunderstorm chances across much of the CWA through the end of the forecast period. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) ISSUED AT 210 AM EDT TUE MAY 4 2021 VFR conditions dominate the current obs across eastern Kentucky, but there still is some potential for a deck of MVFR clouds to develop overnight per model guidance. For now have left this potential out of the gridded forecast until the pcpn threat moves back in towards dawn for most places. Look for a few periods of thunderstorms potentially impacting the TAF sites during the day Tuesday. Gusty winds will be around some of these storms, as well. Outside of the storms, winds will average around 10 kts out of the southwest with some gusts close to 20 kts, at times. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GREIF SHORT TERM...RAY LONG TERM...JMW AVIATION...KAS/GREIF
Hazardous weather outlook, May 4, 4:15 AM EDT, 46 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 415 AM EDT Tue May 4 2021 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051115- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 415 AM EDT Tue May 4 2021 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Scattered to numerous thunderstorms can be expected today and tonight as a slow moving weather system crosses the area. A few of the thunderstorms could be strong to severe, with gusty winds, large hail, and heavy rain the primary threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will be possible Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of hail, strong winds, and heavy rain that may occur through tonight. GREIF/JMW
In the hours before
Special weather statement, May 4, 1:19 AM EDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service JACKSON KY
119 AM EDT Tue May 4 2021
KYZ086>088-040545-
Knox-Bell-Harlan-
119 AM EDT Tue May 4 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HARLAN...EAST
CENTRAL BELL AND SOUTH CENTRAL KNOX COUNTIES...
At 118 AM EDT, a strong thunderstorm was located over Wallsend, or
over Pineville, moving east at 25 mph.
Winds in excess of 30 mph and penny size hail are possible with this
storm.
Locations impacted include...
Pineville, Wallins Creek, East Pineville, Wallsend, Varilla,
Coldiron, Ingram, Ponza, Stony Fork Junction, Black Snake, Kentenia,
Tacky Town, Straight Creek, Blanche, Cary, Cubage, Rella, Fourmile,
Clear Creek Springs and Wasioto.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3673 8382 3682 8384 3689 8338 3669 8336
3667 8340 3666 8344
TIME...MOT...LOC 0518Z 268DEG 23KT 3677 8373
JMWSpecial weather statement, May 4, 2:06 AM EDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service JACKSON KY
206 AM EDT Tue May 4 2021
KYZ088-040630-
Harlan-
206 AM EDT Tue May 4 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HARLAN COUNTY...
At 205 AM EDT, a strong thunderstorm was located over Pathfork, or 7
miles southwest of Harlan, moving east at 25 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Bobs Creek, Hensley Store, Mary Alice, Smith, Liggett, Cranks,
Martins Fork Lake, Pathfork, Three Point, Kentenia, Grays Knob,
Peepace Store, Lenarve, Martins Fork and Crummies.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3672 8349 3673 8350 3679 8349 3683 8310
3680 8310 3678 8313 3676 8313 3674 8314
3674 8320 3670 8335
TIME...MOT...LOC 0605Z 276DEG 20KT 3675 8341
JMWSpecial weather statement, May 4, 5:01 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
501 AM EDT Tue May 4 2021
KYZ083-040930-
Wayne-
501 AM EDT Tue May 4 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN WAYNE
COUNTY...
At 459 AM EDT, strong thunderstorms were clustered over Byrdstown,
moving northeast at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Slickford, Susie, Zula, Hidalgo, Powersburg, Sunnybrook and Alpha.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3661 8496 3663 8500 3668 8500 3669 8502
3672 8502 3676 8501 3680 8502 3685 8495
3660 8478
TIME...MOT...LOC 0859Z 234DEG 20KT 3660 8512
JMWThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 1:19 AM EDT | Special Weather Statement | JKL | Bell | 26 min |
| May 4, 2:06 AM EDT | Special Weather Statement | JKL | Harlan | 24 min |
| May 4, 6:59 AM EDT | Areal Flood Advisory | JKL | McCreary, Whitley | 3 hr |
| May 4, 7:27 AM EDT | Flash Flood Warning | JKL | McCreary | 5 hr |
| May 4, 7:51 AM EDT | Areal Flood Advisory | JKL | McCreary, Pulaski, Wayne, Whitley | 5 hr |
| May 4, 8:34 AM EDT | Flash Flood Warning | JKL | Wayne | 3 hr |
| May 4, 9:04 AM EDT | Flash Flood Warning | JKL | McCreary, Pulaski, Wayne | 3 hr |
| May 4, 10:49 AM EDT | Areal Flood Advisory | JKL | Knox, Laurel, Pulaski, Rockcastle, Whitley | 3 hr |
Nearby
Special Weather Statements in Kentucky, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.